Illinois, 2015Flash Flooding in Illinois, September 1, 2015
September 1, 2015 · NWS ILX · 3 events in 3 counties and zones
Very warm and humid air combined with a weak upper level disturbance to produce very slow moving thunderstorms over parts of southeast Illinois during the morning hours of September 1st. 00 inches resulted in the flooding of some roads in Jasper County, Clark County and Edgar County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm and humid air combined with a weak upper level disturbance to produce very slow moving thunderstorms over parts of southeast Illinois during the morning hours of September 1st. Rainfall amounts of 4.00 to 6.00 inches resulted in the flooding of some roads in Jasper County, Clark County and Edgar County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 1, 5:57 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 1, 5:57 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
657 AM CDT TUE SEP 1 2015
.SHORT TERM...(TODAY)
ISSUED AT 315 AM CDT TUE SEP 1 2015
LATEST UPPER AIR ANALYSIS CONTINUES TO SHOW A LARGE RIDGE OF HIGH
PRESSURE EXTENDING FROM THE SOUTHERN PLAINS TO THE EASTERN GREAT
LAKES...HOWEVER A WEAKNESS IN THE RIDGE IS NOTED FROM INDIANA
SOUTHWESTWARD TO THE OZARKS. 07Z/2AM WATER VAPOR IMAGERY SHOWS A
VIGOROUS WAVE OVER NORTH-CENTRAL INDIANA...WHICH WILL LIKELY TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST-CENTRAL ILLINOIS
TODAY. MODELS DISAGREE ABOUT THE AREAL COVERAGE OF PRECIP...WITH
THE NAM KEEPING MOST OF IT ACROSS INDIANA. MEANWHILE...HIGHER-RES
MODELS SUCH AS THE RAPID REFRESH AND HRRR ARE QUITE AGGRESSIVE IN
DEVELOPING CONVECTION ACROSS THE E/SE KILX CWA OVER THE NEXT COUPLE
OF HOURS THEN LINGERING IT THROUGH EARLY AFTERNOON. GIVEN CURRENT
RADAR/SATELLITE TRENDS...THINK THIS MAY BE A BIT OVERDONE...HOWEVER
PRONOUNCED FEATURE ON WATER VAPOR IMAGERY DEFINITELY SUPPORTS POPS.
HAVE THEREFORE INCLUDED 20-30 POPS EAST OF I-55 TODAY AS THE WAVE
INTERACTS WITH A VERY WARM/HUMID AIRMASS. AFTERNOON HIGH
TEMPERATURES WILL BE COOLEST ACROSS THE EAST WHERE CLOUDS AND
SCATTERED THUNDERSTORMS WILL KEEP READINGS IN THE MIDDLE 80S.
FURTHER WEST ACROSS THE REMAINDER OF THE AREA...HIGHS WILL REACH THE
UPPER 80S TO AROUND 90 DEGREES.
.LONG TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 315 AM CDT TUE SEP 1 2015
INDIANA SHORT-WAVE WILL LIFT TO THE NORTHEAST ON WEDNESDAY...TAKING
ANY UPPER SUPPORT FOR CONVECTION INTO THE GREAT LAKES. AS A
RESULT...AM EXPECTING A HOT AND DRY DAY ACROSS THE BOARD WITH HIGH
TEMPERATURES CLIMBING INTO THE LOWER 90S. NEXT POTENTIAL FLY-IN-THE-
OINTMENT WILL BE A SECOND SHORT-WAVE TROUGH CURRENTLY EVIDENT ON
WATER VAPOR IMAGERY OVER WYOMING/COLORADO. THIS FEATURE WILL TRACK
INTO THE UPPER MIDWEST ON WEDNESDAY...THEN DROP E/SE INTO THE
EASTERN GREAT LAKES BY THURSDAY. 00Z SEP 1 NAM TAKES THE WAVE MUCH
FURTHER SOUTH AND GENERATES CONVECTION ACROSS NORTH-CENTRAL ILLINOIS
ON THURSDAY...HOWEVER THE NAM IS THE ODD MODEL OUT AS BOTH THE GFS
AND ECMWF KEEP IT FURTHER NORTH. WILL KEEP AN EYE ON THE TRACK OF
THE WAVE OVER THE NEXT 24-36 HOURS...BUT WILL FOLLOW THE GFS/ECMWF
CONSENSUS AND KEEP THURSDAY DRY FOR NOW.
THE PREVAILING UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT WEATHER
FEATURE THROUGH THE WEEKEND...ENSURING A CONTINUATION OF VERY WARM
CONDITIONS WITH HIGHS IN THE LOWER 90S FRIDAY THROUGH SUNDAY. MAIN
QUESTION FOR EARLY NEXT WEEK WILL BE HOW QUICKLY THE RIDGE WILL
BREAK DOWN AS AN UPPER LOW APPROACHES FROM THE WEST. AS
EXPECTED...MODEL TRENDS HAVE BEEN SLOWER WITH THIS PROCESS...WITH
EVEN THE FASTER GFS SLOWING ITS SOLUTION TO LOOK MORE LIKE THE
ECMWF/GEM. THERE ARE EVEN SOME INDICATIONS THAT THE WESTERN UPPER
LOW WILL LIFT INTO SOUTHERN CANADA WHILE ITS ASSOCIATED COLD FRONT
DISSIPATES BEFORE PASSING THROUGH CENTRAL ILLINOIS. GFS CONTINUES
TO BE MORE AGGRESSIVE WITH FROPA LATE MONDAY INTO TUESDAY...HOWEVER
ECMWF SUGGESTS FRONT MAY ESSENTIALLY WASH OUT OVER CENTRAL ILLINOIS
TUESDAY. GIVEN BETTER MODEL CONSENSUS ON TIMING...HAVE REMOVED POPS
FROM SUNDAY AND SUNDAY NIGHT AND HAVE FOCUSED HIGHEST RAIN CHANCES
LATE MONDAY INTO TUESDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 652 AM CDT TUE SEP 1 2015
ASIDE FROM SOME EARLY MORNING FOG, AND LATE NIGHT FOG ONCE AGAIN
WEDNESDAY MORNING, PREDOMINANTLY VFR CONDTIONS ARE EXPECTED ACROSS
THE CENTRAL ILLINOIS TERMINALS THROUGH THE 12Z TAF VALID TIME.
CIGS ARE MOST LIKELY TODAY AT KCMI AND POSSIBLY KDEC/KBMI WITH AN
UPPER LEVEL DISTURBANCE IN THE VICINITY. THIS DISTURBANCE WILL
ALSO PRODUCE A FEW THUNDERSTORMS AT KCMI FOR THE NEXT FEW HOURS
AND POSSIBLY INTO THE AFTERNOON.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...BAK
Hazardous weather outlook, Sep 1, 4:57 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
557 AM CDT TUE SEP 1 2015
ILZ027>031-036-037-040>042-047>051-021100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
557 AM CDT TUE SEP 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-043>046-052>057-061>063-066>068-071>073-021100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
557 AM CDT TUE SEP 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. SEVERE
STORMS ARE NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BAK
In the hours before
Local storm report, Sep 1, 6:45 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
745 AM CDT TUE SEP 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN CASEY 39.30N 87.99W
09/01/2015 M3.62 INCH CLARK IL CO-OP OBSERVER
&&
JRPFlash Flood, Jasper
- When
- September 1, 7:15 AM CST to 9:45 AM CST
- Where
- Jasper County, 0.99 mi E of Rose Hill to 2.07 mi NW of Willow Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.102, -88.132
Slow moving thunderstorms produced 4.00 to 6.00 inches of rain in less than three hours around sunrise. This resulted in the flash flooding of many rural roads in the northeast part of Jasper County. County Road 6/14 from Yale to Hunt City was closed due to high water. The flash flooding subsided by late morning.
Flash Flood, Clark
- When
- September 1, 9:30 AM CST to 12:00 PM CST
- Where
- Clark County, 5.22 mi SW of Moriah to 2.31 mi SSW of Moriah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.175, -88.008
Slow moving thunderstorms produced 4.00 to 6.00 inches of rain in less than three hours during the morning. This resulted in the flash flooding of many rural roads north of I-70 to the Clark/Edgar County line. Roads were also flooded east of the town of Casey. The flash flooding subsided by late morning.
Flash Flood, Edgar
- When
- September 1, 9:30 AM CST to 12:00 PM CST
- Where
- Edgar County, 4.67 mi S of Grand View to 4.71 mi E of Grand View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.483, -87.864
Slow moving thunderstorms produced 4.00 to 6.00 inches of rain in less than three hours during the morning. This resulted in the flash flooding of rural roads in the southwest corner of Edgar County. The flash flooding subsided by late morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, September 1 to 30, 2015$5.6 million · 14 events
- Flooding in Iowa, September 1 to 2, 2015$350,000 · 2 events
- Drought in Texas, September 1 to 30, 2015$19,000 · 26 events
- High Surf in Hawaii, September 1 to 8, 20151 injured · 19 events
- Drought in Texas, September 1 to 30, 201519 events
- Drought in Oklahoma, September 1 to 30, 201514 events
- Drought in Texas, September 1 to 30, 201511 events
- Drought in California, September 1 to 30, 201511 events
- Flash Flooding and Heavy Rain in Hawaii, September 1 to 4, 201511 events
- Drought in Louisiana, September 1 to 30, 201510 events
- Drought in California, September 1 to 30, 20157 events
- Drought in Arkansas, September 1 to 30, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602669, 602670, 602671.